Friday, May 15, 2015

Is Your Hair On Drugs?!


Good hairstylists are part chemist, part beautician, and part magician. How well the shear magic can work can be up to you, with an open line of communication with your stylist about your hair and health -- particularly what medications you take -- and following up on recommended treatments to ensure your beautiful hair stays that way.

Medications can affect your hair
“CSI fans know that the most accurate way to identify the drugs a person takes is to analyze hair samples,” says Dr. David Healy, CEO of RxISk.org, the first free independent website for researching and reporting prescription drug side effects. “Hair accumulates drugs when people take them and laboratory hair sample tests are legally and scientifically recognized as admissible evidence in courts around the world. Long before drug effects on hair are widely known, hair stylists are likely to be the earliest observers. Truth be told, your hairdresser could tell you a lot about you and the drugs you take.”

Is Your Hair on Drugs?

The most common side effect of prescriptions drugs and even some vitamins and herbal remedies is hair loss, sometimes significant. In addition to hair loss, some medications may affect hair’s receptivity to hair chemical processing. Because medications are excreted through the hair, they can affect the outcome of chemical hair treatments, including keratin treatments, perms and body waves, and hair color. 


Medications can affect your hair
Over the years, hair stylists have come to learn that antidepressants can cause hair to dry out (needing deep conditioning and also requiring more product). Chemotherapy causes hair to fall out and grow back a different color. When a color doesn't "take" in a person's hair, or creates a different color than it should, it is likely because of some medication he or she is taking.  Medications for acne, thyroid conditions, heart failure, high blood pressure, cholesterol, pulmonary conditions, psoriasis, arthritis, and even antibiotics can change hair color. Medications for hormones and high blood pressure, as well as iron supplements can effect the outcome of a perm. Retin-A can cause the scalp to be more sensitive to chemicals resulting in a burning sensation during chemical treatments. Some drugs used for epilepsy, migraines, and psoriasis can make straight hair curly. Hair tends to yellow with hormonal changes (pregnancy, menopause, or hormone therapy medications).


Medications can affect your hair


A free online tool to check Rx effects on hair 
I've discovered a free online tool to check prescription drug effects on hair. It's RxISK's "The Hair Zone" by clicking HERE. You can enter a drug name and receive a summary, as well as report yourself any side effects you have had from any prescription drugs.
Medications can affect your hair

Seasoned cosmetologists can take measures to reverse some of these side effects if we know about it up front. Always advise your hair stylist if you are taking any medications mentioned above and/or if you have noticed changes in your hair which may be attributed to a medication that you have recently started or stopped. Tell your stylist if you have had any recent surgery, including cosmetic or reconstructive surgery. 

Medications are not the only thing that has bearing on a good hair processing outcomes. If you have had a henna treatment or have colored your hair at home, be sure to tell your hairstylist during a consultation prior to having your hair colored or a keratin treatment. Measures may be needed to strip the hair of henna or your stylist may need to use different chemical processes.


Good hairstylists are part chemist, part beautician, and part magician